MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; NASAL CANNULA

FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; NASAL CANNULA
Model Number OPT942
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).The healthcare facility reported that the subject opt942 optiflow + adult nasal cannula was discarded.Fisher & paykel healthcare (f&p) is currently in the process of completing our investigation.F&p will provide a follow up report upon completion of our investigation.
 
Event or Problem Description
On 7 october 2024 a healthcare facility in the united kingdom reported via a fisher & paykel healthcare (f&p) field representative that on (b)(6) 2024 the manifold of a opt942 optiflow + adult nasal cannula had become disconnected from the patient interface during use.The healthcare facility further reported that the patient was settled when they were seen by a staff member at 5:30pm and that at 6pm they were found unresponsive and that the opt942 optiflow + adult nasal cannula was disconnected at the manifold.It was further reported that the patient passed away and the cause of death was food aspiration in combination with bronchopneumonia and that they also had systemic hypertension and chronic leg ulcers.The healthcare facility also stated that its telemetry was not working and the patient was on amber care and had a dnar in place.
 
Event or Problem Description
On 7 october 2024 a healthcare facility in the united kingdom reported via a fisher & paykel healthcare (f&p) field representative that on (b)(6) 2024 the manifold of a opt942 optiflow + adult nasal cannula had become disconnected from the patient interface during use.The healthcare facility further reported that the patient was settled when they were seen by a staff member at 5:30pm and that at 6pm the patient was found unresponsive and that the opt942 optiflow + adult nasal cannula was disconnected at the manifold.It was further reported that the patient passed away and the cause of death was food aspiration in combination with bronchopneumonia and that they also had systemic hypertension and chronic leg ulcers.It was also reported that the patient was on amber care and had a dnar order in place.There was no patient monitoring in place as the healthcare facility reported that its telemetry was not working.
 
Additional Manufacturer Narrative
(b)(4).Product background: the opt942 optiflow + adult nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases, including those who are receiving nasal high flow therapy (nhf).The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.Optiflow + interfaces are designed for use with the airvo series humidifiers and are also compatible with the fisher & paykel healthcare (f&p) mr850 and 950 humidification system devices.Optiflow + interfaces are intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.Optiflow + interfaces are not intended for life support and appropriate patient monitoring must be used at all times.Method: the healthcare facility reported that the subject opt942 optiflow + adult nasal cannula had been discarded and thus could not be returned to f&p for evaluation.F&p's investigation is therefor based on the information and photograph provided by the healthcare facility, previous investigations of similar complaints, and our knowledge of the product.Results: visual inspection of the photograph provided by the healthcare facility showed that the manifold had disconnected from the nasal prong connection of the patient interface.There was no damage to the manifold or nasal prongs observed from the photograph.The healthcare facility further reported that the patient was settled when they were seen by a staff member at 5:30pm and that at 6pm the patient was found unresponsive and that the opt942 optiflow + adult nasal cannula manifold was disconnected from the patient interface.It was further reported that the patient passed away and the cause of death was food aspiration in combination with bronchopneumonia and that they also had systemic hypertension and chronic leg ulcers.It was also reported that the patient was on amber care and had a dnar order in place.There was no patient monitoring in place as the healthcare facility reported that its telemetry was not working.Conclusion: our investigation was unable to determine the cause of the disconnection between the manifold and the nasal prong connection.There was no visible damage to the subject device in the photograph provided.The user instructions which accompany the opt942 optiflow + adult nasal cannula show in pictorial format the correct placement and fitting of the cannula, including ensuring the head strap clip and the tubing clip are appropriately attached.The user instructions also state: "appropriate patient monitoring must be used at all times.Failure to monitor the patient may result in loss of therapy, serious injury or death." "ensure head strap clip is attached, to prevent cannula from being pulled out of the nares." "cannula can become unattached if not used with the head strap clip." "attach tubing clip to clothing/bedding to prevent cannula from pulling off face." "do not crush or stretch tube, to prevent loss of therapy." "failure to use the set-up described above can compromise performance and affect patient safety." f&p's manufacturing controls for the optiflow + tubing include inspections during production for visual defects including cracks, tears, moulding defects, contamination, inclusions, discoloration and stretching or deformation.The subject opt942 optiflow + adult nasal cannula would have met the required specifications.

Brand Name
FISHER & PAYKEL HEALTHCARE
Common Device Name
NASAL CANNULA
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
diego vargas banuelos
17400 laguna canyon road
suite 300
irvine, CA 92618
9494341005
MDR Report Key20616623
Report Number9611451-2024-00800
Device Sequence Number7453117
Product Code BTT
UDI-Device Identifier09420012428493
UDI-Public(01)09420012428493(10)2101387215(11)201113
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K162553
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOPT942
Device Catalogue NumberOPT942
Device Lot Number2101387215
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2024
Supplement Date Received by Manufacturer12/19/2024
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date01/14/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexUnknown